Alert archive / Nevada / Dust Storm Advisories in 2021

Dust Storm Advisory 1, NWS Reno, NV

June 3, 2021Churchill County, Pershing County, Nevada

NWS Reno, NV issued this dust storm advisory at Jun 3, 2021, 6:09 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 66 min.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 6:09 PM PDT (01:09 UTC)
Expired
Jun 3, 2021, 7:15 PM PDT
In force
66 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Churchill County, NV, Pershing County, NV

The radar

The Elko radar (KLRX), 120 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3592 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS55 KREV 040115
DSWREV

Dust Advisory
National Weather Service Reno NV
609 PM PDT Thu Jun 3 2021

NVC001-027-040215-
/O.NEW.KREV.DS.Y.0001.210604T0109Z-210604T0215Z/
Churchill NV-Pershing NV-
609 PM PDT Thu Jun 3 2021

The National Weather Service in Reno has issued a

* Dust Advisory for...
  Northeastern Churchill County in west central Nevada...
  Eastern Pershing County in west central Nevada...

* Until 715 PM PDT.

* At 609 PM PDT, a dust plume was near Lovelock, moving north at 20 
  mph from Interstate 80 eastward through northern Dixie and Edwards 
  valleys.

  HAZARD...Less than one mile visibility with strong wind in excess 
           of 50 mph.

  SOURCE...Web cameras and weather sensors.

  IMPACT...Hazardous travel due to low visibility. Poor air quality.

* Interstate 80 will continue to be impacted from around Lovelock 
  northward past Mill City. There could be spots where visibility 
  drops below one quarter mile.

Locations impacted include...
Lovelock, Oreana, Imlay, Unionville, Junction I 80 And Nv 396/857
(exit 112), Rye Patch Reservoir, Star Peak, Mount Tobin, Mill City,
Lovelock Derby Field Airport, McKinney Pass, Rye Patch Reservoir
Campground, Organ Peak, Hyder Hot Springs and Buffalo Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust can be hazardous due to low visibility. Pull completely 
over and turn off headlights in areas of blowing dust where 
visibility is near zero miles. Delay or reroute travel. Remain aware 
of the weather. 

&&

LAT...LON 4001 11812 4005 11866 4079 11828 4056 11741
      3988 11769
TIME...MOT...LOC 0109Z 199DEG 19KT 4023 11845 

$$

MB

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this dust storm advisory went out at Jun 3, 2:22 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 3, 2:22 PM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Reno NV
222 PM PDT Thu Jun 3 2021

.SYNOPSIS...

Hot temperatures continue into Friday. Thunderstorms continue into
the evening with gusty outflow winds, brief heavy rain and small
hail. Thunderstorms become more confined south of Highway 50
Friday with dry and breezy conditions this weekend. Stronger
winds and cooler temperatures will accompany a trough early next
week.

&&

.DISCUSSION...

Few changes made to the forecast for the next 7 days. The main
change was to bring the threat for thunderstorms a little farther
north to Highway 50 for Friday.

Thunderstorms ongoing mainly south of Highway 50 this afternoon
will continue into the evening. We still expect these storms to
migrate north into much of western Nevada this evening, but
perhaps a bit more isolated. The threat for the strongest storms
will likely be between Highway 395 and 95 as we expect the zephyr
to kick in by 4 pm. This will enhance the convergence in western
Nevada with a couple storms possibly reaching severe limits,
although the chances of a storm that strong are only 20%. Brief
heavy rain, outflow gusts to 50 mph from any storm and some small
hail are likely with most of the storms today.

Friday sees a little stronger zephyr in the afternoon which should
limit any convergence and start the drying process north of
Highway 50. However, it remains plenty unstable to the south of
there with at least isolated thunderstorms forecast with the
typical hazards expected.

Then, a rather strong trough over the eastern Pacific will nudge
toward the region. Winds looks to be a bit gusty this weekend with
any remaining moisture being scoured out. It looks to be an
enhanced zephyr Saturday with perhaps something stronger Sunday
with gusts around 30 mph Saturday and 35-40 mph Sunday. The
trough really nudges closer early next week with windy conditions
possible Monday and Tuesday. There is a 50% chance of gusts over
40 mph at least one of those days. It will continue to be dry with
low humidity for fire concerns which are discussed in more detail
below. Winds could still be gusty Wednesday and Thursday depending
on the evolution of the trough, but not as strong as early in the
week.

As for temps, they will cool off gradually each day, becoming
close to average by Monday. Temperatures look to remain close to
average next week, but there is considerable spread in the
ensembles, especially toward hotter temperatures. This is due to
a few members keeping the bulk of the trough offshore with the
coldest temps remaining there.

On a final note, after 22 years (with 18 in Reno) this is my last
shift with the NWS. It has been an honor to have served all of
you in the Sierra and western Nevada, and have learned so much.
Thank you all. X/Jim Wallmann

&&

.AVIATION...

VFR conditions through Saturday, but with some thunderstorms
today. The greatest threat for a thunderstorm near the terminal is
for KMMH at 25% with a 15-20% chance for KMEV. The chance for
storms at KCXP/KRNO is about 10% and almost zero for KTRK/KTVL.
Gusty outflow winds to 40 kts along with small hail and brief
heavy rains are possible with any storms.

Fewer storms for Friday confined south of Highway 50 with a 15%
chance of a storm at KMMH and 25% for KHTH. Dry weather expected
for the weekend.

As far as winds away from storms, southwest to west winds gusts to
25 kts today and tomorrow with gusts of 30-35 kts for the weekend.
There is the potential for stronger winds nearly next week with
mtn wave turbulence and localized LLWS. X

&&

.FIRE WEATHER...

...Unseasonably hot with chances for thunderstorms/strong outflow
winds today...

...Gusty winds looking likely this weekend through early next week...

Thunderstorms have formed over the Eastern Sierra early this
afternoon and are expected to continue to initiate along the zephyr
winds moving out into the Great Basin with 10-15 kt storm motions
through this evening. With a very dry subcloud layer, one of the
main threats will be gusty outflow winds of 40-50 mph along with a
possibility of isolated dry lightning strikes. A few more storms
are expected again on Friday, but coverage should be more limited,
mainly south of highway 50.

Attention quickly turns to the potential for a string of critical or
near critical fire weather days over the weekend and into next week
as winds increase ahead of the slowly deepening trough. Current
projections show a slightly enhanced zephyr wind on Saturday with
gust right around that 30-35 mph range. The fire weather concern
continues to pick up Sunday through Tuesday as the surface gradients
continue to increase with the potential for 1 or more days of
widespread gusty winds 30-40 mph.

Based on conversations with local fuels experts many fire zones have
cured and are ready for Red Flag Warnings as weather conditions
warrant.

-Zach

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 3, 12:52 PM PDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Reno NV
1252 PM PDT Thu Jun 3 2021

CAZ072-073-NVZ001>004-032215-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1252 PM PDT Thu Jun 3 2021

...Thunderstorms Forming over the Eastern Sierra into West Central
Nevada...

At 1245 PM PDT, thunderstorms were forming over the eastern Sierra
into Douglas, southern Lyon and Mineral counties in Nevada.

These storms will be capable of producing frequent lightning, brief
heavy rainfall and small hail, sudden temperature drops, and strong
outflow winds to 50 mph through this evening. Individual storms will
creep north at 5 mph.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass,
Gardnerville, Benton, June Lake, Bridgeport, Lee Vining, Twin Lakes,
Toms Place, Mono Lake, Coleville, Topaz Lake, Gardnerville Ranchos,
Johnson Lane, Hawthorne, Yerington and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

Report severe weather or flooding by posting on our Facebook or
Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3851 11975 3877 11984
      3909 11985 3908 11862 3802 11821 3789 11835
      3789 11842 3763 11805 3747 11799
TIME...MOT...LOC 1948Z 240DEG 0KT 3930 11979

JW
Special weather statement, Jun 3, 3:11 PM PDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Reno NV
311 PM PDT Thu Jun 3 2021

CAZ072-073-NVZ001>005-040115-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
311 PM PDT Thu Jun 3 2021

...Thunderstorms Continue to Develop in the Eastern Sierra into
Central Nevada...

At 310 PM PDT, thunderstorms were forming over the eastern Sierra
into Douglas, southern Lyon and Mineral counties in Nevada.

These storms will be capable of producing frequent lightning, brief
heavy rainfall and pea size hail, sudden temperature drops, and
strong outflow winds to 50 mph through this evening. Individual
storms will move north at 10 to 15 mph.

Locations impacted include...
Reno, Carson City, Fallon, Mammoth Lakes, Lovelock, Chalfant, Crowley
Lake, Sonora Pass, Gardnerville, Virginia City, June Lake, Pyramid
Lake, Lee Vining, Twin Lakes, Lahontan Reservoir, Toms Place, Bodie,
Benton, Bridgeport and Mono Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

Report severe weather or flooding by posting on our Facebook or
Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful.

&&

LAT...LON 3748 11885 3774 11913 3773 11926 3788 11920
      3804 11931 3820 11963 3845 11968 3856 11983
      3991 11982 4086 11875 4068 11730 4000 11754
      3955 11749 3938 11776 3910 11778 3900 11819
      3847 11770 3789 11842 3747 11783 3746 11784
TIME...MOT...LOC 2209Z 180DEG 0KT 3915 11946

JW
Special weather statement, Jun 3, 4:29 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Reno NV
429 PM PDT Thu Jun 3 2021

NVZ003-004-040030-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
429 PM PDT Thu Jun 3 2021

...Thunderstorms and Hazardous Lake Conditions for Pyramid Lake...

At 426 PM PDT, Doppler radar was tracking several thunderstorms
south of Pyramid Lake. These storms are slowly moving northward.

Winds in excess of 40 mph have been observed with these storms and
will likely create hazardous boating conditions on Pyramid Lake for
the next hour. Lightning and heavy rainfall will also be hazards
associated with these storms.

Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3987 11959 4015 11979 4026 11955 4009 11943
      3983 11939
TIME...MOT...LOC 2326Z 240DEG 0KT 3987 11946

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:21 PM PDTDust Storm WarningREVChurchill, Pershing54 min
Jun 4, 1:26 PM PDTFire Weather WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more22 hr
Jun 4, 1:26 PM PDTFire Weather WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more22 hr
Jun 4, 1:54 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more30 hr
Jun 4, 2:10 PM PDTSpecial Weather StatementREVChurchill, Mineral110 min

Nearby

Dust Storm Advisories in Nevada, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.